Coming off of Lamictal (lamotrigine)

Medication

I am officially joining the ranks of those who are facing the challenge of Lamictal withdrawal.

On Wednesday, I went to see my psychiatrist with a plan to come off of Lamictal:

  • 150 mg for 3 months
  • 100 mg for 3 months
  • 75 mg for 3 months
  • 50 mg for 3 months
  • 25 mg for 3 months
  • 12.5 mg (depending on whether my side effects on the 25 mg are bad)

I told him that my husband and I were looking to have a child sometime next year and that I’d like to taper off of Lamictal but was open to the possibility of getting back on it should I encounter severe suicidal ideation and mixed episodes. He warned me against it and thought it was a bad idea.

He proceeded to say that it’s a maintenance medication, I have a lifelong disorder, it won’t just go away, my symptoms would probably return, I have a higher risk of attempting suicide, blah blah blah — am I aware of all these risks?

He explained people with bipolar depression after coming off of meds can actually be worse, undergo severe depressive episodes, have more suicide attempts, and yadda yadda yadda. To sum it all up, I was risking my life just to get off of Lamictal.

My pdoc was trying to scare me into staying medicated.

He then added if I really wanted to come off of my meds, I could “just stop.”

WHAT?! My eyes flew open.

He stated he’d had patients who had stopped cold turkey without a problem. According to him, anticonvulsants don’t have severe withdrawal effects.

WHAT?! His advice just flies in the face of what most doctors recommend. In fact, quitting Lamictal immediately increases the risk of seizures, which is exactly what I’m afraid of.

Philip’s experience and Gianna’s experience along with the comments on each blog are proof that many people have experienced tremendous withdrawal effects from decreasing Lamictal’s dosage. In the past, I’ve quit Paxil and Lexapro cold turkey — both with not-so-good results to put it mildly.

I insisted that I wanted to come off of it slowly so he said I could just cut my 200 mg pills in half and jump down to 100 mg and stop after 2 weeks.

For real? Two weeks, doc? I had a plan that would take me over a year and you’re reducing it to a mere two weeks? On 100 mg dosage?

Again, I insisted that I wanted to take more time. He reluctantly wrote me a 30-day prescription for 100 mg and said since I was off the medication, I had no need to see him anymore. “Good luck,” he flatly told me.

When I came home after the appointment (and a bitching session to my husband), I remembered that I’d stashed a few 150 mg pills away sometime ago after I jumped back up to 200. So as of Wednesday, my arsenal included:

  • A bottle of six 150 mg pills
  • A bottle twenty-five 200 mg pills
  • A prescription for thirty 100 mg pills

I dropped down to the 150 mg on Wednesday and have been doing all right so far. I intend to keep myself at 150 mg (cutting the 200 mg and the 100 mg in half) for at least 2 weeks, then drop down to 75 mg for 2 weeks and then 50 mg for 2 weeks. I’m most worried about coming off of the 25 mg. This is a way more accelerated plan that I hoped for but I’ve got to work with the cards that I’m dealt.

We’ll see what happens.

Venlafaxine withdrawal symptoms

Work has got me busy, folks, so posts may drop significantly in the next coming days/months. Possibly through April or May. (I’ll probably have one of those work days when I end up doing more blogging than working. It happens every now and then.) But don’t be surprised if Saturday quotes, Wednesday puppies, and Sunday stats are what pops up each week. I’ve got many of those backlogged through April. I’ll try to backlog some other posts on bipolar disorder and depression for the coming weeks and quickly blog on anything that’s timely.

electric shockIn the meantime, I had to take a sick day today. It’s my third day off of the Effexor and I’m having some weird side effects (see Case 1: Standard Dose under the link). Whenever I turn or move too quickly (consider your “natural” body turn), I “kind of” see stars and the whole world slightly spins beyond my field of vision for about 3 seconds before coming back into focus. After doing some light research on the side effects of venlafaxine (Effexor’s generic name), I’ve found out that side effects can incude vertigo, dizziness, light-headedness (associated with dizziness), and something called “brain shivers,” which are a form of electric shock sensations. You know that feeling when you get an electric shock from somebody? Yeah, imagine feeling that throughout your whole body. Precisely; not a good feeling. Nancy Schimelpfening, blogger for depression.about.com, found a newsgroup posting on the brain shiver effect, mainly associated with venlafaxine:

It happens to me if I turn my head quickly, or if I stop suddenly, or in general with sudden motion. They’re worse if I’m nervous.

i’ve seen them described as feeling as though your brain keeps going when you turn your head. that doesn’t seem quite adequate to me. it’s more like this:

you turn your head (or your whole body — this happens to me if i whirl around too quickly as i’m taking the stairs. what. doesn’t everyone whirl on the stairs…?), but your brain *stays put* for a micro second, then tries to catch up but only in a stuttering, stopstart motion, accompanied by a staccato ‘zzt zzt zzt’ with each stop. the ‘zzt’ you can feel in your head, an electric sort of vertigo, and it often reverberates in your hands and fingers. some folks feel it in their toes; i haven’t yet.

sometimes your brain overshoots and comes strobing back, then overshoots again.. this all unfolds in just a second or two.

these days i endeavor to go around corners all smooth slow and steadylike. helps to reduce the number of brain shivers per day

Yeah, that’s me. It’s hard to explain to someone who’s never felt it. I got this feeling after not taking Paxil for three days too. The effects eventually wore off, but it was such a weird feeling.

Read the rest of this entry »